Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 53, NWS Salt Lake City, UT

September 14, 2009Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 14, 2009, 10:20 AM MDT for Millard County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2009, 10:20 AM MDT (16:20 UTC)
Expired
Sep 14, 2009, 11:00 AM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Millard County, UT

The radar

The Cedar City radar (KICX), 193 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 4.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2249 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 141620
SVRSLC
UTC027-141700-
/O.NEW.KSLC.SV.W.0053.090914T1620Z-090914T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MDT MON SEP 14 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MILLARD COUNTY IN UTAH

* UNTIL 1100 AM MDT

* AT 1018 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 39
  MILES SOUTHWEST OF HINCKLEY...OR 40 MILES NORTH OF MILFORD...AND
  MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL MILLARD COUNTY AROUND 1030 AM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3952 11321 3952 11252 3886 11294 3916 11356
TIME...MOT...LOC 1619Z 196DEG 29KT 3897 11321

$$

YOUNG
2 follow-up statements
000 
WWUS55 KSLC 141639
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1039 AM MDT MON SEP 14 2009

UTC027-141700-
/O.CON.KSLC.SV.W.0053.000000T0000Z-090914T1700Z/
MILLARD UT-
1039 AM MDT MON SEP 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT
FOR CENTRAL MILLARD COUNTY...

AT 1037 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 30 MILES SOUTHWEST OF HINCKLEY...OR ABOUT 36 MILES SOUTHWEST
OF DELTA...MOVING NORTH AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL MILLARD COUNTY AROUND 1050 AM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3952 11321 3952 11252 3886 11294 3916 11356
TIME...MOT...LOC 1639Z 196DEG 29KT 3913 11315

$$

YOUNG
000 
WWUS55 KSLC 141655
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1055 AM MDT MON SEP 14 2009

UTC027-141705-
/O.EXP.KSLC.SV.W.0053.000000T0000Z-090914T1700Z/
MILLARD UT-
1055 AM MDT MON SEP 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MILLARD COUNTY WILL
EXPIRE AT 1100 AM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3952 11321 3952 11252 3886 11294 3916 11356
TIME...MOT...LOC 1655Z 196DEG 29KT 3926 11310

$$

YOUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:47 AM MDT, 33 minutes earlier.

Area forecast discussion, Sep 14, 9:47 AM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
947 AM MDT MON SEP 14 2009

.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM WILL MOVE INTO THE
GREAT BASIN TODAY...AND LINGER THROUGH MID-WEEK. A DRIER AIRMASS
IS EXPECTED TO RETURN FOR THE LATTER PORTION OF THE WEEK INTO THE
UPCOMING WEEKEND.

&&

.DISCUSSION...THE DESERT SOUTHWEST IS ALREADY SEEING ORGANIZED
THUNDERSTORM DEVELOPMENT THIS MORNING ACROSS PORTIONS OF MILLARD
AND BEAVER COUNTIES...AND JUST NOW OVER WESTERN TOOELE COUNTY.
UPDATED EARLIER TO INCREASE POPS TO SCATTERED COVERAGE ACROSS
WESTERN UTAH AS NEGATIVELY TILTED TROUGH BEGINS TO INTERACT WITH
DEEP MOISTURE IN PLACE. GOOD UPPER DIFFLUENT FLOW COUPLED WITH THE
LEFT EXIT REGION OF A 60 TO 70 KNOT JET IS PROVIDING DEEP LIFT AND
OVER 30 KNOTS EFFECTIVE SHEAR ACROSS THAT REGION.
ADDITIONALLY...OUTSIDE OF THE CONVECTION SKIES REMAIN MOSTLY CLEAR
AND WILL ALLOW FOR STOUT SOLAR SUPPORT AIDING IN STRONG TO
ISOLATED SEVERE CONVECTIVE DEVELOPMENT ACROSS THAT REGION.

ZONE OF DEEPEST LIFT IS EXPECTED TO SPREAD NORTH AND EAST OVER
CENTRAL AND NORTHERN UTAH BY EARLY AFTERNOON. EXPECT CLOUD COVER
TO INCREASE RAPIDLY ACROSS THE STATE...SO LOSS OF SOLAR INFLUENCE
MAY DIMINISH SEVERE POTENTIAL...BUT AREAL EXTENT OF SHOWERS AND
STORMS IS EXPECTED TO INCREASE. WILL BE MONITORING FLASH FLOOD
PRONE TERRAIN CLOSELY THROUGH THE DAY AS PWATS OF .75 TO 1 INCH
WILL SUPPORT LOCALLY HEAVY RAINERS. ADDITIONALLY...DYNAMIC
INFLUENCE OF TROUGH AS IT SLOWS AND CLOSES OFF MAY PRODUCE
TRAINING ACTIVITY OVER NORTHCENTRAL THROUGH SOUTHERN UTAH.

UPDATED TO BUMP UP POPS ACROSS THE WEST. PREVIOUS DISCUSSION FOLLOWS...

UPPER LOW TO SLOWLY TREK EASTWARD TONIGHT THROUGH TUESDAY
MORNING...AND THUS ANTICIPATE SHOWER/THUNDERSTORM ACTIVITY TO
PERSIST THROUGHOUT MUCH OF THE OVERNIGHT HOURS. WITH UPPER LOW
OVERHEAD TUESDAY ANTICIPATE ANOTHER DAY OF FAIRLY WIDESPREAD
SHOWER/THUNDERSTORM COVERAGE ACROSS MUCH OF THE AREA.

00Z MODELS ARE SUGGESTING THIS UPPER LOW WILL SLOWLY MIGRATE
SOUTHWARD OUT OF UT AND INTO AZ/NM DURING THE WED/THURS TIMEFRAME.
AS SUCH HAVE GONE WITH A DIMINISHING TREND IN POPS FROM NORTH TO
SOUTH DURING THIS TIME. IN THE WAKE OF THIS WAVE A GENERALLY DRY
WESTERLY FLOW LOOKS TO SET UP FOR LATE IN THE WEEK THROUGH MUCH OF
THE UPCOMING WEEKEND. A MID LEVEL RIDGE LOOKS TO BECOME
ESTABLISHED ALONG THE WEST COAST BY EARLY NEXT WEEK ALLOWING FOR A
DRY NORTHWEST FLOW ACROSS THE REGION.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TODAY AT THE SLC TERMINAL.
WINDS SHOULD BE SOUTHERLY THROUGHOUT THE DAY...BECOMING GUSTY THIS
MORNING. SHOWERS AND THUNDERSTORMS WILL LIKELY IMPACT THE TERMINAL
THIS AFTERNOON AFTER 19Z...AND THESE COULD RESULT IN OCCASIONAL
ERRATIC WINDS...HAIL AND BRIEF HEAVY RAIN.

&&

.FIRE WEATHER...NOT FOUND IN SLCAFDSLC.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...MERRILL
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 4:34 AM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
434 AM MDT MON SEP 14 2009

UTZ001>016-019>021-517-518-WYZ021-151200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
434 AM MDT MON SEP 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
OUTLOOK AREA THIS AFTERNOON AND EVENING AS A PACIFIC STORM SYSTEM
MOVES INTO THE GREAT BASIN. A FEW OF THESE STORMS MAY BECOME
STRONG TO SEVERE...WITH HAIL AND STRONG WINDS POSSIBLE. THE
POTENTIAL ALSO EXISTS FOR LOCALLY HEAVY RAINFALL WITH THESE
STORMS...WHICH MAY ALLOW FOR LOCALIZED FLASH FLOODING ACROSS
FLOOD PRONE AREAS OF SOUTHERN UTAH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS STORM SYSTEM WILL LINGER ACROSS THE REGION TUESDAY THROUGH
WEDNESDAY...ALLOWING FOR ADDITIONAL SHOWERS AND THUNDERSTORMS EACH
DAY. A DRIER AIRMASS IS EXPECTED TO RETURN TO THE REGION DURING
THE LATER PORTION OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Sep 14, 9:05 AM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
905 AM MDT MON SEP 14 2009

UTZ015-016-141545-
SOUTHWEST UTAH UT-WEST CENTRAL UTAH UT-
905 AM MDT MON SEP 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MILLARD AND NORTHERN
BEAVER COUNTIES UNTIL 945 AM MDT...

AT 900 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 29 MILES WEST OF MILFORD...MOVING NORTHEAST AT 30
MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM. THIS STRONG STORM IS CURRENTLY 5 MILES SOUTH OF
HIGHWAY 21 IN THE VICINITY OF WAH WAH PASS. TRAVELERS ALONG HIGHWAY
21 SHOULD PREPARE FOR HEAVY RAINFALL CAPABLE OF PONDING ON THE
ROADWAY AS WELL AS GUSTY CROSS WINDS AND SMALL HAIL.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN BEAVER COUNTY...
  RURAL SOUTHWESTERN MILLARD COUNTY...
  RURAL SOUTHERN MILLARD COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3898 11348 3873 11301 3837 11349 3845 11370
TIME...MOT...LOC 1503Z 207DEG 27KT 3850 11354

MERRILL
Special weather statement, Sep 14, 9:59 AM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
959 AM MDT MON SEP 14 2009

UTZ005-141630-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
959 AM MDT MON SEP 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOELE COUNTY UNTIL
1030 AM MDT...

AT 1000 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WENDOVER...MOVING NORTH AT
30 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE
EXPECTED WITH THIS STORM. THIS STORM WILL PASS INTERSTATE 80 AND IS
EXPECTED TO CREATE GUSTY SOUTHERLY CROSSWINDS OF 40 TO 55MPH FROM
KNOLLS WEST TO THE UTAH NEVADA STATELINE. TRAVELERS ALONG INTERSTATE
80 IN WESTERN TOOELE COUNTY SHOULD TAKE EXTRA PRECAUTIONS WITH THIS
DANGEROUS STORM.

* LOCATIONS IMPACTED INCLUDE...
   WENDOVER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4069 11404 4093 11406 4097 11405 4098 11348
      4060 11352 4060 11405 4068 11406
TIME...MOT...LOC 1559Z 178DEG 25KT 4069 11390

MERRILL

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 9:05 AM MDTSpecial Weather StatementSLCBeaver40 min
Sep 14, 9:41 AM MDTSevere Thunderstorm WarningSLCMillard49 min
Sep 14, 9:59 AM MDTSpecial Weather StatementSLC31 min
Sep 14, 10:23 AM MDTSevere Thunderstorm WarningSLCBeaver, Millard52 min
Sep 14, 10:24 AM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele36 min
Sep 14, 11:04 AM MDTSevere Thunderstorm WarningSLCJuab, Millard26 min
Sep 14, 11:29 AM MDTSevere Thunderstorm WarningSLCJuab, Millard, Tooele46 min
Sep 14, 11:52 AM MDTSpecial Weather StatementSLCWasatch53 min
Sep 14, 12:12 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah48 min
Sep 14, 12:15 PM MDTSevere Thunderstorm WarningSLCBeaver, Millard45 min
Sep 14, 12:32 PM MDTSevere Thunderstorm WarningSLCTooele43 min
Sep 14, 12:54 PM MDTSpecial Weather StatementSLCWasatch66 min
Sep 14, 12:54 PM MDTSevere Thunderstorm WarningSLCBeaver, Millard20 min
Sep 14, 12:57 PM MDTSevere Thunderstorm WarningSLCMillard48 min
Sep 14, 1:08 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Utah, Weber52 min
Sep 14, 1:28 PM MDTSevere Thunderstorm WarningSLCKane47 min
Sep 14, 1:57 PM MDTFlash Flood WarningSLCKane4 hr
Sep 14, 2:00 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake27 min
Sep 14, 2:09 PM MDTSevere Thunderstorm WarningSLCKane66 min
Sep 14, 2:50 PM MDTSpecial Weather StatementSLCTooele55 min
Sep 14, 3:00 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne, Utah, Wasatch45 min
Sep 14, 3:37 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery53 min
Sep 14, 3:46 PM MDTSevere Thunderstorm WarningSLCDuchesne44 min
Sep 14, 4:00 PM MDTSevere Thunderstorm WarningSLCGarfield45 min
Sep 14, 4:08 PM MDTSevere Thunderstorm WarningSLCEmery, Juab, Sanpete35 min
Sep 14, 4:17 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne43 min
Sep 14, 4:28 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery24 min
Sep 14, 4:30 PM MDTSevere Thunderstorm WarningSLCDuchesne60 min
Sep 14, 4:30 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Morgan, Salt Lake, Tooele and 1 more75 min
Sep 14, 4:39 PM MDTSevere Thunderstorm WarningSLCGarfield51 min
Sep 14, 4:44 PM MDTAreal Flood AdvisorySLCGarfield2 hr
Sep 14, 4:48 PM MDTAreal Flood AdvisorySLCWayne3 hr
Sep 14, 4:56 PM MDTSevere Thunderstorm WarningSLCEmery49 min
Sep 14, 5:07 PM MDTSpecial Weather StatementSLCUtah38 min
Sep 14, 5:23 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne15 min
Sep 14, 5:42 PM MDTSevere Thunderstorm WarningSLCEmery48 min

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.